Alert archive / Kansas / Red Flag Warnings in 2024
Red Flag Warning 14, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Apr 14, 2024, 10:50 AM CDT for 18 counties in Kansas. It took effect at Apr 15, 2024, 12:00 PM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 14, 2024, 10:50 AM CDT (15:50 UTC)
- In effect from
- Apr 15, 2024, 12:00 PM CDT
- Expired
- Apr 15, 2024, 10:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 68 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 3.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3686 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS83 KDDC 141550 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1050 AM CDT Sun Apr 14 2024 ...Critical Danger of Wildfire Spread Monday Afternoon... KSZ030-043>045-061>064-074>078-084>088-151200- /O.UPG.KDDC.FW.A.0011.240415T1700Z-240416T0100Z/ /O.NEW.KDDC.FW.W.0014.240415T1700Z-240416T0100Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- 1050 AM CDT Sun Apr 14 2024 /950 AM MDT Sun Apr 14 2024/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /NOON MDT/ TO 8 PM CDT /8 PM MDT/ MONDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF HIGHWAY 283... The National Weather Service in Dodge City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon CDT /noon MDT/ to 8 PM CDT /8 PM MDT/ Monday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...South 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly, given intense south winds and continued dry dormant fuels. Do your part to avoid the spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && Tatro $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
3 follow-up statements
478 WWUS83 KDDC 150534 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1234 AM CDT Mon Apr 15 2024 ...Critical Danger of Wildfire Spread Monday Afternoon... KSZ030-043>045-061>064-074>078-084>088-160000- /O.CON.KDDC.FW.W.0014.240415T1700Z-240416T0100Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- 1234 AM CDT Mon Apr 15 2024 /1134 PM MDT Sun Apr 14 2024/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /NOON MDT/ TODAY TO 8 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR AREAS ALONG AND WEST OF HIGHWAY 283... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...South 25 to 35 mph with gusts up to 55 mph. * RELATIVE HUMIDITY...As low as 6 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly, given intense south winds and continued dry dormant fuels. Do your part to avoid the spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && Turner $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
898 WWUS83 KDDC 160039 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 739 PM CDT Mon Apr 15 2024 KSZ030-043>045-061>064-074>078-084>088-160300- /O.EXT.KDDC.FW.W.0014.000000T0000Z-240416T0300Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- 739 PM CDT Mon Apr 15 2024 /639 PM MDT Mon Apr 15 2024/ ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM CDT /10 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR... * AFFECTED AREA...Fire Weather Zone 030 Trego, Fire Weather Zone 043 Scott, Fire Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire Weather Zone 061 Hamilton, Fire Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire Weather Zone 064 Hodgeman, Fire Weather Zone 074 Stanton, Fire Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire Weather Zone 087 Meade and Fire Weather Zone 088 Clark. * WINDS...South 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 7 percent. * IMPACTS...Any ignitions will have the potential to burn out of control quickly, given intense south winds and continued dry dormant fuels. Do your part to avoid the spark. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
686 WWUS83 KDDC 160239 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 939 PM CDT Mon Apr 15 2024 KSZ030-043>045-061>064-074>078-084>088-160345- /O.EXP.KDDC.FW.W.0014.000000T0000Z-240416T0300Z/ Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Stanton- Grant-Haskell-Gray-Ford-Morton-Stevens-Seward-Meade-Clark- 939 PM CDT Mon Apr 15 2024 /839 PM MDT Mon Apr 15 2024/ ...RED FLAG WARNING WILL EXPIRE AT 10 PM CDT /10 PM MDT/ THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY... $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 14, 4:22 AM CDT, 6 hours 28 minutes earlier. Its key messages:
- Near record high temperatures near 90 Sunday.
- Scattered thunderstorms are expected Monday evening and night. Some storms may be severe with large hail and damaging winds.
- Intense northwest winds expected Tuesday, with the strongest winds and worst blowing dust west of US 283.
- Much cooler air is expected late this week and next weekend.
Area forecast discussion, Apr 14, 4:22 AM CDT, 6 hours 28 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 422 AM CDT Sun Apr 14 2024 ...Updated Aviation... .KEY MESSAGES... - Near record high temperatures near 90 Sunday. - Scattered thunderstorms are expected Monday evening and night. Some storms may be severe with large hail and damaging winds. - Intense northwest winds expected Tuesday, with the strongest winds and worst blowing dust west of US 283. - Much cooler air is expected late this week and next weekend. && .SHORT TERM /THROUGH MONDAY/... Issued at 200 AM CDT Sun Apr 14 2024 Midnight infrared satellite imagery revealed a clear sky over SW KS. Satellite imagery and surface observations outlined the dryline, bisecting the CWA, with dewpoints near 20 near the Colorado border, ranging up to 50 at Medicine Lodge. This boundary will play a big role in SW KS weather over the next few days, but it will be quiet tonight. A weak surface trough will trend winds light NWly through the night, and temperatures will be above normal, in the 45-52 range sunrise Sunday. A strong closed cyclone will make progress into the Great Basin daylight Sunday, forcing broad ridging over the plains and SW KS. Models suggest few if any clouds, and the sky grids were set at 0%. Models also show very little change in the thermal profiles from Saturday, so late afternoon temperatures Sunday will once again be within a few degrees of 90. The record high at DDC for April 14 is 91, and we will be close. Winds will be much lighter today with a weaker pressure gradient, NWly this morning, trending easterly in the afternoon. Despite the poor mixing and loss of downslope, maintained the current forecast of near 90 as is. Another unseasonably mild night is forecast Sunday night, with southeast winds and moisture advection keeping temperatures elevated. Many places will remain above 50 through sunrise Monday. The dryline will continue to sharpen overnight, with dewpoints reaching 60 near Medicine Lodge. A surge of stratus is anticipated early Monday, especially southeast counties, as moisture arrives from the Gulf of Mexico. 00z NAM displays its classic light drizzle QPF signature favoring the southeast zones. Longwave trough with embedded closed midlevel cyclone only makes slow progress eastward, over Utah, at 7 am Monday, and only crawls into western Colorado by 7 pm Monday. This incoming system is clearly cutoff from the primary jet stream steering flow over Canada, and is why models have put the brakes on this system's advance over the last few days. Still, it will be close enough to incite strong lee cyclogenesis down to near 987 mb over NW KS by late Monday. Primary impact Monday will be intense south winds, especially on the higher terrain of the western zones, where gusts will flirt with high wind warning criteria in the sunny mixed boundary layer near/west of the dryline. Used the 90%ile of the NBM for the wind/wind gust grids, with gusts of 40-50 mph common by late afternoon. Also introduced plenty of blowing dust in the grids for Monday afternoon, given powdery dry topsoils and lack of recent rainfall. All guidance depicts a strong dryline draped over SW KS by 7 pm Monday, with dewpoints ranging from near zero near Colorado, to the mid 60s southeast zones. Model consensus shows surface low pressure remaining NW of SW KS through Monday afternoon and evening. As such, the dryline is expected to retreat rapidly westward as soon as the sun begins to set Monday evening, with 00z NAM expanding its instability axis (up to 3000 MU CAPE) westward to near US 83 by midnight. The shear/instability parameter space east of the dryline Monday evening will be quite supportive of strong, potentially tornadic supercells, should convective initiation occur on the sharp dryline, but convergence on the boundary may not be enough to break through the expected stout capping inversion/EML. Large to giant hail will be the primary threat from any supercell. Global models agree the primary closed low will be near Baca county, Colorado around midnight Tuesday morning, and that is when differential PVA is expected to fully overspread the warm/moist sector. Indeed, the various models show convection developing and expanding rapidly 1-7 am Tuesday, in response to strong cold advection at 500 mb and the <550 dm cyclone tracking over SW KS, and the associated Pacific cold front/dryline collision. Convective mode will determine the severity of impacts, but given the strong forcing and nocturnal timing, convection should trend linear overnight, with strong low level shear supporting QLCS tornado potential. All of this said, kept the forecast dry (pops < 15%) through 7 pm Monday, with much higher pops with eastward extent after 7 pm. As it appears now, convective coverage should be maxed around the 2-4 AM Tuesday timeframe over the eastern zones. Primary severe threat late Monday and early Tuesday is large hail, per hail (hatched/significant hail) probability from SPC Day 2. Tornado risk is conditional on a supercell being able to develop late Monday, and the much higher confidence squall line will be capable of QLCS tornadoes. && .LONG TERM /MONDAY NIGHT THROUGH SATURDAY/... Issued at 200 AM CDT Sun Apr 14 2024 Tuesday's impacts will revolve around intense northwest winds, expected on the backside of the slowly exiting cyclone. Followed the strongest wind guidance or the 90%ile of the NBM Tuesday, and high wind warning criteria is most likely on the highest terrain along/west of US 83, in a mixed boundary layer beneath the strongest jet cores aloft. Gusts to near 60 mph appear probable, with gusts of 40-50 mph elsewhere. Of course, added areas of blowing dust to the western CWA Tuesday. Cold advection Tuesday looks very meager, and what there is will be masked by NWly downslope, so afternoon temperatures will remain in the 70s. Maintained some pops for wraparound rain showers for the northeast zones as NBM suggests, but much of this may remain north of SW KS. Much quieter weather Wednesday, and winds return to light southerly beneath zonal flow aloft. Models are in sync with each other showing a strong cold front passage around Thursday morning. North winds will be strong Thursday morning, reducing afternoon temperatures sharply to the upper 50s and lower 60s. The first flirtation with frost/freeze potential will be Friday morning, with NBM/MEX guidance suggesting sunrise temperatures of 32-37 will be common. 00z GEFS probability of 2m T < 40 is 60-70%, of course focused on our coldest northwest zones both Friday and Saturday mornings. 00z global models and most of their ensemble members support another, stronger cold frontal passage Friday night/early Saturday. 00z ECMWF is very wet with this front, but kept pops near the modest low chance category per NBM, centered on Saturday morning. 00z ECMWF 850 mb temperatures fall as low as -1 to -2C midday Saturday, suggesting temperatures will struggle to get to 50 Saturday afternoon (about 20 degrees below normal). EPS 850 mb temperature anomalies are impressively cold for late April (down to -10C), with more freeze potential expected Sunday morning April 21st. && .AVIATION /12Z TAFS THROUGH 12Z MONDAY/... Issued at 422 AM CDT Sun Apr 14 2024 Excellent flying weather will continue through this TAF cycle, with VFR/SKC and light winds, less than 12 kts, variable in direction. && .FIRE WEATHER... Issued at 225 AM CDT Sun Apr 14 2024 Unseasonably hot afternoon temperatures within a few degrees of 90 will force minimum relative humidity in the 8-18% region wide Sunday afternoon, but winds will be light and variable, precluding the need for red flag warning issuance. Intense south winds are expected Monday, gusting 40-50 mph, with the strongest gusts near 55 mph expected west of US 83. South winds will be strong everywhere, but precise relative humidity criteria will be modulated by the position of the dryline. Current thinking is the western six counties (western 2 rows west of US 83) have the highest probability of achieving 3 hours of red flag criteria in the dry air behind the dryline. For this shift, opted to continue the fire weather watch for now, and look at another model run to refine dryline positioning. Dryline will retreat rapidly westward toward sunset, abrupting increasing humidity and ending red flag conditions. Behind the cold front, intense northwest winds are expected Tuesday, with the strongest wind again west of US 83. With slightly cooler air, min RH will remain 20-30% and above red flag criteria. Still, with widespread dormant fuels and intense northwest winds, wildfire risk will remain Tuesday afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday afternoon through Monday evening for KSZ030-043>045-061>064-074>078-084>088. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner FIRE WEATHER...Turner
Hazardous weather outlook, Apr 14, 2:34 AM CDT, 8 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 234 AM CDT Sun Apr 14 2024 KSZ030-031-043>046-061>066-074>081-084>090-150745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 234 AM CDT Sun Apr 14 2024 /134 AM MDT Sun Apr 14 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Sunday. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Friday. Strong south winds are expected Monday, gusting to near 50 mph. Critical wildfire danger is expected mainly west of US 283. Scattered thunderstorms are expected Monday evening into Tuesday morning. Some storms are expected to be severe, producing large hail and damaging winds. Intense northwest winds are expected Tuesday, with the strongest winds west of US 83. A high wind watch is expected to be required. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed Sunday. Spotter activation will likely be required Monday evening. Turner
Nearby
Red Flag Warnings in Kansas, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.